Alert archive / New Mexico / High Wind Warnings in 2013

High Wind Warning 15, NWS Midland/Odessa, TX

April 2, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 2, 2013, 10:57 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2013, 10:57 PM MDT (04:57 UTC)
Expired
Apr 3, 2013, 3:00 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WWUS74 KMAF 030457
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT TUE APR 2 2013

...HIGH WIND IN THE GUADALUPE MOUNTAINS OVERNIGHT...

.A STRONG COLD FRONT THAT PUSHED INTO THE REGION HAS RESULTED IN
HIGH WINDS THROUGH THE GUADALUPE MOUNTAINS. NORTHEAST WINDS GREATER
THAN 40 MPH ARE EXPECTED TO CONTINUE THROUGH THE NIGHT.  AS THE PRESSURE
GRADIENT RELAXES... LOWER WIND SPEEDS ARE EXPECTED TOMORROW.

NMZ027-TXZ258-030900-
/O.NEW.KMAF.HW.W.0015.130403T0457Z-130403T0900Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1057 PM MDT TUE APR 2 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 3 AM MDT WEDNESDAY. 

* EVENT...HIGH WIND.

* TIMING...NOW THROUGH 3 AM MDT.

* WINDS...NORTHEAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS....MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE
  DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS
  OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME 
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE 
  VICINITY OF THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 2, 6:00 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 2, 6:00 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT TUE APR 2 2013

.UPDATE...
SENT A QUICK UPDATE TO CANCEL THE SEVERE THUNDERSTORM WATCH FOR
THE SOUTHEASTERN ZONES. SEE THE DISCUSSION BELOW FOR MORE DETAILS.

&&

.DISCUSSION...
THE LINE OF CONVECTION HAS CLEARED THE AREA TO THE EAST SO HAVE
DECIDED TO GO AHEAD AND CANCEL THE SEVERE THUNDERSTORM WATCH.
CANNOT RULE OUT ANY REDEVELOPMENT ACROSS THE REGION WITH THE UPPER
TROUGH AXIS STILL TO THE WEST SO DID NOT CHANGE ANY OF THE POP OR
WEATHER GRIDS FOR TONIGHT. THE COLD FRONT HAS PRETTY MUCH CLEARED
THE REGION TO THE SOUTH RESULTING IN NORTHEASTERLY WINDS AND COOLER
TEMPERATURES AREAWIDE.

&&

.PREV DISCUSSION... /ISSUED 548 PM CDT TUE APR 2 2013/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

LATEST SFC ANALYSIS SHOWS COLD FRONT HAS CLEARED ALL
TERMINALS...W/THE FIRST ROUND OF CONVECTION EXITING TO THE SE. WV
IMAGERY SHOWS THE UPPER TROUGH OVER THE FOUR CORNERS...AND
FORECAST TO MOVE TO NE NM BY 12Z WEDNESDAY. LARGE-SCALE ASCENT
AHEAD OF THIS FEATURE SHOULD RESULT IN ANOTHER ROUND OF CONVECTION
OVERNIGHT. BUFFER SOUNDINGS MAINTAIN ISENTROPIC LIFT INTO
WEDNESDAY MORNING W/CIGS RANGING FROM LIFR AT KHOB TO MVFR AT
KCNM...KINK...AND KPEQ...W/KMAF/KFST IN BETWEEN. ALL TERMINALS
SHOULD IMPROVER TO VFR BY 22Z WEDNESDAY AS THE TROUGH EXITS THE REGION.

PREV DISCUSSION... /ISSUED 313 PM CDT TUE APR 2 2013/

DISCUSSION...

THE PESKY COLD FRONT THAT THE FCST MODELS CONTINUE TO STRUGGLE WITH
HAS MOVED ALL THE WAY TO THE I-10 CORRIDOR THIS AFTERNOON. LOW
CLOUDS AND FOG HAVE KEPT TEMPERATURES IN THE 30S AND 40S ALL DAY
ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. SUNNY SKIES AND
SOUTHEAST WINDS ARE ALLOWING TEMPS TO CLIMB INTO THE 70S AND 80S
SOUTH OF THE FRONT ACROSS THE LOWER TRANS PECOS AND ALONG THE RIO
GRANDE. SHOWERS AND THUNDERSTORMS ARE ALSO DEVELOPING ALONG AND
SOUTH OF THE FRONT AND WILL CONTINUE TO INTENSIFY THROUGH THE
AFTERNOON. STRONG MID AND LOW LEVEL LAPSE RATES AND EFFECTIVE BULK
SHEAR NEAR 40 KTS RESIDE ACROSS THE LOWER TRANS PECOS AND BIG BEND
REGIONS. STRONG SFC HEATING IS LEADING TO UNSTABLE CONDITIONS WITH
SBCAPE VALUES NEAR 3000 J/KG. SOME OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THEY MOVE EAST
THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
9 PM FOR SOUTHERN PARTS OF THE PERMIAN BASIN...THE STOCKTON
PLATEAU...THE BIG BEND REGION AND THE LOWER TRANS PECOS. A
THUNDERSTORM OR TWO MAY SNEAK INTO SOUTHERN PARTS OF THE PERMIAN
BASIN BEHIND THE COLD FRONT...HOWEVER THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS. FARTHER NORTH THE COLD AIR IS DEEPER AND ONLY
SHOWERS ARE EXPECTED TONIGHT. MORE SHOWERS ARE EXPECTED ACROSS THE
REGION WEDNESDAY AS THE ASSOCIATED UPPER TROUGH MOVES THROUGH. THE
LOW WILL MOVE EAST OF THE AREA THURSDAY WITH CLEARING SKIES BY
AFTERNOON.

THE UPPER PATTERN THEN BECOMES MORE ZONAL LATE IN THE WEEK INTO THE
WEEKEND WITH CONDITIONS DRYING OUT AND TEMPERATURES WARMING BACK
ABOVE NORMAL. LONG RANGE MODELS THEN SHOW A LARGE UPPER TROUGH
DIGGING INTO THE WESTERN U.S. EARLY NEXT WEEK. THIS SYSTEM MAY BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 39  56  38  72  /  60  30  10   0
BIG SPRING TX              38  52  37  68  /  60  40  10   0
CARLSBAD NM                43  63  39  78  /  30  20   0   0
DRYDEN TX                  53  67  46  74  /  60  20  10   0
FORT STOCKTON TX           46  63  45  78  /  60  20   0   0
GUADALUPE PASS TX          39  63  43  74  /  20  10   0   0
HOBBS NM                   38  55  36  73  /  50  20   0   0
MARFA TX                   42  66  30  72  /  50  10   0   0
MIDLAND INTL AIRPORT TX    40  56  38  72  /  60  30  10   0
ODESSA TX                  39  57  39  74  /  60  30  10   0
WINK TX                    43  64  39  80  /  50  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/27
Hazardous weather outlook, Apr 2, 1:01 PM MDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE APR 2 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT TUE APR 2 2013 /101 PM MDT TUE APR 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTH OF I-20
THROUGH TONIGHT. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS IS
EXPECTED TO BE FROM THE DAVIS MOUNTAINS EAST TO THE LOWER TRANS
PECOS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO
CAN NOT BE RULED OUT IN PECOS AND TERRELL COUNTIES. THE STRONGER
STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 60 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND THIS EVENING ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.